New Jersey, 2022

Damaging Wind in New Jersey, April 14, 2022

April 14, 2022 · NWS OKX · 1 event in 1 county or zone

A cold front, well ahead of associated surface and upper level low over Central Canada, moves through the area bringing with it a line of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front, well ahead of associated surface and upper level low over Central Canada, moves through the area bringing with it a line of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 14, 2:34 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 14, 2:34 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
334 PM EDT Thu Apr 14 2022

.SYNOPSIS...
High pressure builds in behind a departing cold front tonight, and
remains in control through Friday. Another cold front moves across
the region late Saturday. High pressure will build in from the
west Sunday into Sunday night and then offshore early Monday. A
frontal system may impact the area late Monday into Tuesday.
High pressure returns for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Line of showers and thunderstorms will move through the forecast
area into early evening. SBCAPES of 500-750 J/kg with 0-6 km nearly-
unidirectional shear of 35-40 kt brings the threat of strong to
potentially damaging wind gusts with this line of storms. Even in
areas where deeper convection/thunder is not realized, the sub-cloud
layer is dry enough with DCAPES of 900+ J/kg to support strong wind
gusts with rainfall outflow. Enough CAPE in the hail growth zone
for the possibility of small hail, however directional shear is
a limiting factor.

The forward motion of the line of showers will mitigate the chances
of flash flooding, but cannot completely rule it out. Sct showers
still possible for an hour or two after the main line passes
through. See the hydrology section below for more details.

Showers should weaken more noticeably once the line passes NYC and
enters a region of much lower or lack of CAPE. Strong gusts are
still possible early this evening at least across SW CT and western
LI. The shower threat lingers for a while across the eastern zones
as forcing runs into ridging to the east. The rain threat however
likely exits out forecast area by 2am-4am. Low temperatures will be
above normal. .

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The flow aloft flattens during this period, but high pressure at the
surface will keep us dry through Friday, and likely through all of
Friday night as well. Mostly sunny during the day, then increasing
clouds during the night. High temperatures 5-8 degrees above
normal.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The long term period starts off with a cold front approaching and
moving across the region during the day Saturday. The front doesn't
start to impact the region til afternoon or evening from west to
east. Most of the morning will remain dry, with increasing clouds
and a chance of showers in the afternoon/evening. The front moves
east of the area around midnight with high pressure building back
into the region Sunday into the first part of Monday.

The next upper level trough is expected to approach Monday afternoon
into Monday evening and move across the area on Tuesday. This will
bring our next chance of precipitation. There are some model
differences on just how strong this next system will be. The 12z
ECMWF has a surface low developing and moving across the area on
Tuesday, while the 12z GFS has the low developing later and further
east of the area. With differences in this time frame, have decided
to cap POPS at 50 percent. High pressure builds back into the region
for mid week. Another cold front may approach late Thursday.

Temperatures will be above normal on Saturday, then fall below
normal Sunday through much of next week. Normal highs for this time
of year are upper 50s to lower 60s. Normal lows are lower to middle
40s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A cold front moves through early this evening, followed by high
pressure building in late tonight into Friday.

Mainly VFR conditions expected during the TAF period outside of
any showers and thunderstorms late this afternoon into early
this evening which could present brief MVFR to IFR conditions
along with gusty winds. A quick gust up to 30-35 kt, possibly
stronger, could be seen with thunderstorms.

Timing of thunderstorms expected for KSWF: 20-00Z, NYC terminals and
KHPN: 21-00Z, KISP, KBDR: 22-01Z, KGON: 23-02Z.

Still have easterly flow at KLGA, KBDR and KGON. KLGA expected to
switch to more SW flow around 21Z. KBDR and KGON easterly flow
expected through the rest of the afternoon. Otherwise, winds will
generally be SW 10-15 kt with gusts to around 20 kt.

Winds shift early this evening to more WNW-NW flow with wind
speeds around 10-15 kt and gusts up to around 20 kt. A gust to
25 to 30 kt will be possible. Winds subside overnight into early
Friday morning to a westerly flow around 5 kt.

     ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

LGA wind direction may fluctuate between more easterly and more
southerly flow between 20-22Z.

Timing of shifting winds from SW to NW could be off by +/- 1-2
hours.

Timing of the thunderstorms this afternoon/evening could be off by
+/- 1 hour.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday...VFR. SW wind gusts around 20 kt.
.Saturday...Mainly VFR. Chance of MVFR with showers afternoon
into night. SW gusts 20-25 kt possible. SW winds gusting 15-20
kt during the day, become more W-NW with gusts 15-20 kt in the
evening.
.Sunday...VFR. NW wind gusts 20-25 kt. Gusts subside at night.
.Monday...VFR initially. MVFR or lower possible with a chance
of rain afternoon into tonight. SE wind gusts 15-20 kt
afternoon into night.
.Tuesday...MVFR or lower possible. Chance of rain. W wind gusts
around 20 kt.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Strong to potentially severe storms expected heading into this
evening especially across western waters such as NY Harbor, on the
ocean west of Fire Island Inlet, and western LI Sound. Wind gusts of
35 kt or higher are possible in any thunderstorms. SCA conditions
otherwise continue on the ocean tonight - primarily for elevated
seas, but some gusts to 25 kt outside of storms will still be
possible into early this evening. Offshore winds become lighter
during the late night hours and seas should subside below 5 ft,
however there is a chance that elevated seas linger into a part of
Friday morning east of Moriches Inlet. Will leave the ending time
of 10z Fri here for the SCA for the time being. Sub-advisory
conditions otherwise expected through Friday night.

Winds and seas will generally remain below SCA criteria Saturday
through Tuesday, however seas may be marginally close to SCA levels
on Saturday. The next chance of any SCA conditions could come
Tuesday and Wednesday as low pressure moves near the area waters.

&&

.HYDROLOGY...
Rainfall through this evening will average 1/2 of an inch or less.
However, PWAT values of 1-1.50 inches will mean that isolated spots
could see an inch of rainfall or higher. While minor flooding
would be the likely outcome for most areas due to the fast
moving nature of the thunderstorms, flash flooding cannot be
ruled out anywhere. The overall best chance of flash flooding
would be across NE NJ and the Lower Hudson Valley as ground
moisture is still relatively high across from last week's heavy
rainfall.

Hydrologic impacts are otherwise not anticipated through the rest
of the forecast period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 2 AM EDT Friday for ANZ355.
     Small Craft Advisory until 6 AM EDT Friday for ANZ350-353.

&&

SYNOPSIS...BC/JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...BC
AVIATION...JM
MARINE...BC/JC
HYDROLOGY...BC/JC
Hazardous weather outlook, Apr 14, 3:44 AM EST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
444 AM EDT Thu Apr 14 2022

ANZ335-338-CTZ005>007-009-010-NJZ002-004-006-103>108-NYZ067>075-
176>178-150845-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Northern Fairfield-Northern New Haven-
Northern Middlesex-Southern Fairfield-Southern New Haven-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Northern Nassau-Southern Queens-
444 AM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed the area in a slight risk for
severe thunderstorms today and this evening. Strong to locally
damaging winds will be the main threat. Brief heavy downpours are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-355-CTZ008-011-012-NYZ078>081-179-150845-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern New London-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Southern Nassau-
444 AM EDT Thu Apr 14 2022

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed the area in a marginal risk
for severe thunderstorms today into this evening. Strong to locally
damaging winds will be the main threat. Brief heavy downpours are
also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 14, 3:02 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service New York NY
402 PM EDT Thu Apr 14 2022

NYZ067-142045-
Orange NY-
402 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of Orange County
through 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, or near Matamoras, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newburgh, Middletown, Port Jervis, Monroe, Walden, West Point,
Warwick, Goshen, Howells, New Windsor, Gardnertown, Chester,
Montgomery, Florida and Harriman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4142 7474 4150 7458 4150 7448 4157 7442
      4163 7426 4160 7425 4158 7413 4161 7413
      4161 7407 4158 7405 4159 7395 4153 7400
      4146 7400 4140 7395 4137 7396 4121 7439
      4136 7469 4140 7474
TIME...MOT...LOC 2001Z 242DEG 33KT 4131 7466

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DR
Special weather statement, Apr 14, 3:37 PM EST, 34 minutes before
Special Weather Statement
National Weather Service New York NY
437 PM EDT Thu Apr 14 2022

NJZ004-103>106-142115-
Eastern Essex NJ-Western Bergen NJ-Western Essex NJ-
Eastern Bergen NJ-Eastern Passaic NJ-
437 PM EDT Thu Apr 14 2022

...A strong thunderstorm will impact portions of eastern Passaic,
Bergen and Essex Counties through 515 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Parsippany, or near Morristown, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paterson, Passaic, Wayne, Bloomfield, Hackensack, Bergenfield,
Paramus, Ridgewood, Rutherford, Ramsey, Caldwell, Tappan, Englewood,
Hawthorne and Oradell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4074 7437 4076 7436 4076 7438 4079 7437
      4082 7433 4086 7432 4087 7434 4090 7434
      4090 7428 4089 7428 4090 7427 4091 7427
      4093 7429 4095 7428 4102 7427 4108 7408
      4100 7389 4088 7394 4079 7415
TIME...MOT...LOC 2037Z 246DEG 30KT 4085 7442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DS

The radar

The Brookhaven radar (KOKX), 96 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
April 14, 4:11 PM EST
Where
Bergen County, 1.15 mi ESE of River Edge
Measured
57 kt (66 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
40.925, -74.009

Video shows significant damage to structure at Bergenfield High School in Bergenfield NJ. Bleachers, a field goal post and metal siding are seen strewn about the field. One minor injury was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024264.